Oklahoma, 2014

Heavy Snow and Winter Weather in Oklahoma, December 27, 2014

December 27, 2014 · NWS OUN · 10 events in 10 counties and zones

A strong cold front moved through Oklahoma and north Texas early on the 27th. Several post frontal snowbands developed across southwestern and central Oklahoma.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A strong cold front moved through Oklahoma and north Texas early on the 27th. Several post frontal snowbands developed across southwestern and central Oklahoma. Snow accumulations of 1 to 6 inches were reported with these snowbands.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Dec 27, 1:29 AM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Dec 27, 1:29 AM CST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
129 AM CST SAT DEC 27 2014

.UPDATE...
UPDATE TO PRECIP/WX THROUGH 12Z...

&&

.DISCUSSION...
QUICK MORNING UPDATE FOR PRECIP/WX THROUGH 12Z THIS MORNING.
OBSERVING RADAR TRENDS AND LIMITED REPORTS FROM MPING THIS AM...
THE NARROW LINE OF PRECIP THAT HAS DEVELOPED BETWEEN THE I-44 AND
I-35 CORRIDORS IS PRIMARILY RAIN... WITH SOME SLEET/SNOW MIXED
IN. A FEW MPING REPORTS AND RAP BUFR SOUNDINGS SUPPORT THIS... AS
A WARM LAYER REMAINS PRESENT AROUND 800-850MB. SFC TEMPS REMAIN
WELL ABOVE FREEZING... SO EXPECT NO ISSUES WITH REGARDS TO TRAVEL.
07Z SFC ANALYSIS HAS THE COLD FRONT PUSHING INTO FAR SERN OK...
WITH THE FREEZING LINE NEAR AN ERICK TO WATONGA TO CHEROKEE LINE
IN NWRN OK. GUIDANCE FROM THE HRRR... RAP AND WRF STILL DEVELOP A
LIGHT BAND OF SNOW FROM SWRN OK INTO CENTRAL OK THROUGH SUNRISE.
ANY ACCUMULATIONS WILL BE MINOR... A DUSTING TO A QUARTER OF AN
INCH AS SFC TEMPS WILL REMAIN AT OR JUST ABOVE FREEZING. 2 INCH
SOIL TEMPS FROM THE OKMESONET AT 115 AM ARE STILL IN THE LOW TO
MID 40S. EXPECT MINOR TO NO IMPACT ON TRAFFIC AT THIS TIME.

JTK

&&

.PREV DISCUSSION... /ISSUED 914 PM CST FRI DEC 26 2014/

UPDATE...
MADE MINOR ADJUSTMENTS TO POPS OVERNIGHT AS RADAR TRENDS SUGGEST
CHANCES FOR -SN HAVE DECREASED SOMEWHAT ACROSS FAR NORTHWESTERN
OKLAHOMA. ALSO INTRODUCED ISO THUNDER OVER SOUTH CENTRAL OK WITH
RECENT HEAVY SHOWER DEVELOPMENT. OTHERWISE...THE FORECAST IS
LARGELY UNCHANGED. STILL EXPECT LIGHT SNOW OR A MIX OF RAIN/SNOW
FROM ROUGHLY I-44 WEST THROUGH SATURDAY AM. ACCUMULATIONS IF
ANY...WILL BE QUITE LOW...THOUGH ANY SNOWBANDS THAT DEVELOP MAY
LOCALLY LEAD TO A DUSTING TO QUARTER INCH OF SNOW FROM
NORTHWESTERN THROUGH WEST CENTRAL AND SOUTHWESTERN OKLAHOMA.
IMPACTS SHOULD BE MINOR GIVEN GROUND TEMPS ABOVE FREEZING...BUT
EXPOSED ROADS SUCH AS BRIDGES AND OVERPASSES MAY BECOME SLICK IN A
FEW PLACES THAT SEE LIGHT SNOW ACCUMULATIONS.

PREV DISCUSSION... /ISSUED 520 PM CST FRI DEC 26 2014/

AVIATION...
COLD FRONT NEAR I-44 CORRIDOR WILL CONT TO PUSH SOUTHEAST THIS
EVENING WITH NORTH WINDS THROUGH REMAINDER OF FORECAST. A FEW
GUSTS ACROSS SOUTHWEST SITES MAY EXCEED 20KTS THIS EVENING.
OTHERWISE MVFR CEILINGS EXPECTED TO GIVE WAY TO MAINLY CLEAR
SKIES DURING THE DAY ON SATURDAY... ESPECIALLY BY AFTN. THERE
IS A CHANCE FOR SOME LIGHT SNOW ACROSS NORTHWEST THIS EVENING
AND LIGHT RAIN NEAR I-44 CORRIDOR... HOWEVER CHANCES REMAIN TOO
LOW TO MENTION IN FORECAST AT THIS TIME.

30

PREV DISCUSSION... /ISSUED 321 PM CST FRI DEC 26 2014/

DISCUSSION...
A WAVE IS LIFTING NORTHEAST FROM THE ROCKIES INTO THE CENTRAL
PLAINS TODAY. MUCH OF THE PRECIPITATION THAT IS OBSERVED ON RADAR
IN THE EASTERN TEXAS PANHANDLE IS VIRGA AS LOW LEVELS REMAIN DRY
IN THE SOUTHEASTERN PANHANDLE. THERE IS A BIT MORE LOW LEVEL
MOISTURE IN THE NORTHEASTERN PANHANDLES AND NORTHWESTERN OKLAHOMA
AS EVIDENCED BY THE STRATUS... SO WILL KEEP CHANCE POPS THERE.
WILL ALSO KEEP CHANCE POPS EAST WHERE SOME LIGHT RAIN/DRIZZLE
DEVELOPMENT. BUT OVERALL FOR TONIGHT AND TOMORROW... IT DOES NOT
LOOK LIKE TOO SIGNIFICANT OF AN EVENT OVER THE AREA AND WILL
CONTINUE TO TREND OF DECREASING POPS AND EXPECTED PRECIPITATION
AMOUNTS.

THE OTHER MAIN WEATHER ISSUE IS EXPECTED TO BE THE SIGNIFICANTLY
COLDER WEATHER NEXT WEEK. THE FORECAST STILL LOOKS GOOD WITH THIS
AND DID NOT MAKE ANY SIGNIFICANT CHANGES IN THE EXTENDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  39  25  46  28 /  20   0   0   0
HOBART OK         40  22  46  26 /  10   0   0   0
WICHITA FALLS TX  42  26  48  31 /  20   0   0   0
GAGE OK           37  18  45  20 /   0   0   0   0
PONCA CITY OK     39  22  43  25 /  10   0   0   0
DURANT OK         44  29  47  31 /  30  10  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

04/23
Hazardous weather outlook, Dec 26, 4:50 PM CST, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
450 PM CST FRI DEC 26 2014

OKZ004>048-050>052-TXZ083>090-271800-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
450 PM CST FRI DEC 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...THROUGH TONIGHT...

.WINTER WEATHER...
LIGHT RAIN AND LIGHT SNOW CHANCES WILL EXIST ACROSS PORTIONS OF
OKLAHOMA AND WESTERN NORTH TEXAS TONIGHT CONTINUING INTO SATURDAY.
LIGHT ACCUMULATIONS OF SNOW WILL BE POSSIBLE ACROSS PORTIONS OF
NORTHWESTERN OKLAHOMA. LITTLE ACCUMULATION IS EXPECTED ON ROADS...BUT
LOCALIZED AREAS OF NORTHWESTERN OKLAHOMA MAY SEE SLICK SPOTS ON ROADS
AND ESPECIALLY...BRIDGES AND OVERPASSES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

.WINTER WEATHER...
A MIX OF RAIN AND SNOW WILL REMAIN POSSIBLE EARLY SATURDAY MORNING
FROM CENTRAL THROUGH SOUTHWESTERN OKLAHOMA INTO WESTERN NORTH TEXAS...
BUT NO SNOW ACCUMULATIONS ARE EXPECTED.

PRECIPITATION CHANCES WILL RETURN BY MID TO LATE NEXT WEEK AS ANOTHER
STORM SYSTEM MOVES INTO THE SOUTHERN PLAINS. LIGHT RAIN AND LIGHT
SNOW WILL BE POSSIBLE ACROSS OKLAHOMA AND NORTH TEXAS...AND MUCH COLDER
TEMPERATURES CAN ALSO BE EXPECTED.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

25/AUSTIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter weather, 2 heavy snow. Local standard time, as filed.

Winter Weather, Oklahoma

When
December 27, 4:00 AM CST to 12:00 PM CST
Where
Oklahoma forecast zone
Reported by
Public
Coordinates
35.552, -97.407 (the zone’s center; the record gives no point)

Snow began early in the morning and ended by noon. Once the snow tapered off, Will Rogers World Airport measured 3 inches of snow, along with Midwest City. Tinker Air Force Base reported 2.5 inches of snow.

Winter Weather, Canadian

When
December 27, 4:00 AM CST to 12:00 PM CST
Where
Canadian forecast zone
Reported by
Public
Coordinates
35.542, -97.982 (the zone’s center; the record gives no point)

Snow began early in the morning and ended by noon. Once the snow tapered off, Mustang had received 3.5 inches.

Heavy Snow, Comanche

When
December 27, 5:00 AM CST to 10:00 AM CST
Where
Comanche forecast zone
Reported by
COOP Observer
Coordinates
34.662, -98.472 (the zone’s center; the record gives no point)

Rain quickly changed over to snow. The snow became moderate to heavy at times. By the time snow had ended in the late morning, up to 6 inches of snow had fallen in Lawton, and 4 to 5 inches had fallen in Elgin and surrounding communities.

Heavy Snow, Grady

When
December 27, 5:00 AM CST to 11:00 AM CST
Where
Grady forecast zone
Reported by
Public
Coordinates
35.017, -97.884 (the zone’s center; the record gives no point)

Several social media posts of snow totals ranging from 3 to 4 inches. Snow began early in the morning and tapered off around 11 am. Once all was said and done, 4 inches of snow were reported in Chickasha and Amber, and 3.5 inches fell in Bridge Creek.

Winter Weather, Cleveland

When
December 27, 5:00 AM CST to 12:00 PM CST
Where
Cleveland forecast zone
Reported by
Public
Coordinates
35.203, -97.326 (the zone’s center; the record gives no point)

Snow began early in the morning and ended by noon. Up to 3 inches of snow fell in Norman, and 2 to 3 inch amounts were also observed in other surrounding communities.

Winter Weather, Caddo

When
December 27, 5:00 AM CST to 11:00 AM CST
Where
Caddo forecast zone
Reported by
Public
Coordinates
35.174, -98.375 (the zone’s center; the record gives no point)

Snow began early in the morning and ended by noon. Once snow had ended, 2 inches had fallen in Anadarko.

Winter Weather, Cotton

When
December 27, 5:00 AM CST to 12:00 PM CST
Where
Cotton forecast zone
Reported by
Public
Coordinates
34.290, -98.372 (the zone’s center; the record gives no point)

Snow began early in the morning and ended by noon. Once snow had ended, 2.4 inches had fallen in Walters.

Winter Weather, McClain

When
December 27, 5:00 AM CST to 12:00 PM CST
Where
McClain forecast zone
Reported by
Public
Coordinates
35.009, -97.444 (the zone’s center; the record gives no point)

Snow began early in the morning and ended by noon. Once the snow tapered off, Newcastle had received 3.5 inches.

Winter Weather, Stephens

When
December 27, 6:00 AM CST to 1:00 PM CST
Where
Stephens forecast zone
Reported by
Public
Coordinates
34.486, -97.851 (the zone’s center; the record gives no point)

Snow began early in the morning and ended by early afternoon. By the time snow had ended, up to 3.5 inches were reported in Duncan.

Winter Weather, Garvin

When
December 27, 7:00 AM CST to 1:00 PM CST
Where
Garvin forecast zone
Reported by
Public
Coordinates
34.705, -97.309 (the zone’s center; the record gives no point)

Snow began early in the morning and ended by early afternoon. Elmore City received 2 inches of snow by the time the snow had ended.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2014Every state in 2014This day in weather historyWarnings in Oklahoma, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 553406, 553411, 553399, 553400, 553407, 553409, 553410, 553412, 553408, 553405.